Skip to Content
UW Health SMPH
American Family Children's Hospital
SHARE TEXT

diphenhydramine and phenylephrine

Pronunciation: DYE fen HYE dra meenand FEN il EFF rin

Brand: Alahist LQ, Aldex-CT, Children's Triacting Night Time, D-Tann, Dimetapp Nighttime Cold & Congestion, Diphenmax D, Dytan-D, PediaCare Children's Allergy & Cold, Robitussin Night Time Cough & Cold, Robitussin Night Time Cough & Cold Children's, Robitussin Night Time Cough & Cold Pediatric, Triaminic Night Time Cold & Cough

What is the most important information I should know about diphenhydramine and phenylephrine?

Multum nochild

Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Multum donot

Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, or cough suppressant.

Multum noalcohol

Avoid drinking alcohol while you are taking this medication. It can add to drowsiness caused by an antihistamine.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.

Multum dizzy

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Multum dizzy

Tell your doctor if you regularly use other medicines that make you sleepy (such as other cold or allergy medicine, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by diphenhydramine.

What is diphenhydramine and phenylephrine?

Diphenhydramine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Phenylephrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of diphenhydramine and phenylephrine is used to treat runny or stuffy nose, sneezing, watery eyes, and sinus congestion caused by allergies, the common cold, or the flu.

Diphenhydramine and phenylephrine may also be used for other purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking diphenhydramine and phenylephrine?

Multum donot

You should not use this medication if you are allergic to diphenhydramine or phenylephrine.

Before taking this medication, tell your doctor if you are allergic to any drugs, or if you have:

  • asthma;
  • heart disease or high blood pressure;
  • diabetes;
  • a thyroid disorder;
  • glaucoma;
  • kidney disease;
  • an enlarged prostate; or
  • problems with urination.

If you have any of these conditions, you may need a dose adjustment or special tests to safely take this medication.

Multum nopreg

This medication may be harmful to an unborn baby. Tell your doctor if you are pregnant or plan to become pregnant during treatment.

Multum nobrfeed

This medication may pass into breast milk and could harm a nursing baby. Do not use this medication without telling your doctor if you are breast-feeding a baby.

Older adults may be more likely to have side effects from this medication.

Artificially-sweetened liquid forms of cold medicine may contain phenylalanine. This would be important to know if you have phenylketonuria (PKU). Check the ingredients and warnings on the medication label if you are concerned about phenylalanine.

How should I take diphenhydramine and phenylephrine?

Use this medication exactly as directed on the label, or as it has been prescribed by your doctor. Do not use the medication in larger amounts, or use it for longer than recommended. Cold medicine is usually taken only for a short time until your symptoms clear up.

Multum nochild

Do not give this medication to a child younger than 2 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Measure the liquid form of this medicine with a special dose-measuring spoon or cup, not a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

Make sure you chew the chewable tablet before you swallow it.

This medication can cause you to have unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

Multum rt

Store this medicine at room temperature, away from heat, light, and moisture.

What happens if I miss a dose?

Since cold or allergy medicine is usually taken only as needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. If it is almost time for your next dose, skip the missed dose and take the medicine at your next regularly scheduled time. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention if you think you have used too much of this medicine.

Overdose symptoms may include feeling restless or nervous, nausea, vomiting, stomach pain, dizziness, drowsiness, dry mouth, warmth or tingly feeling, or seizure (convulsions).

What should I avoid while taking diphenhydramine and phenylephrine?

Multum noalcohol

Avoid drinking alcohol while you are taking this medication. It can add to drowsiness caused by an antihistamine.

Multum dizzy

Tell your doctor if you regularly use other medicines that make you sleepy (such as other cold or allergy medicine, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by diphenhydramine.

Avoid taking diet pills, caffeine pills, or other stimulants (such as ADHD medications) without your doctor's advice. Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.

Multum dizzy

This medication can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert.

Avoid becoming overheated or dehydrated during exercise and in hot weather.

Multum donot

Do not use any other over-the-counter cough, cold, allergy, or sleep medication without first asking your doctor or pharmacist. Antihistamines, decongestants, and cough suppressants are contained in many medicines available over the counter. If you take certain products together you may accidentally take too much of one or more types of medicine. Read the label of any other medicine you are using to see if it contains an antihistamine, decongestant, or cough suppressant.

What are the possible side effects of diphenhydramine and phenylephrine?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

Multum emt

Stop using this medication and call your doctor at once if you have any of these serious side effects:

  • fast, pounding, or uneven heartbeat;
  • confusion, hallucinations, unusual thoughts or behavior;
  • urinating less than usual or not at all;
  • severe dizziness, anxiety, restless feeling, or nervousness;
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms;
  • increased blood pressure (severe headache, blurred vision, trouble concentrating, chest pain, numbness, seizure); or
  • nausea, stomach pain, low fever, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes).

Less serious side effects may include:

  • blurred vision;
  • dry mouth;
  • nausea, stomach pain, constipation;
  • dizziness, drowsiness;
  • problems with memory or concentration;
  • ringing in your ears;
  • mild loss of appetite;
  • warmth, tingling, or redness under your skin;
  • feeling excited or restless;
  • sleep problems (insomnia); or
  • skin rash or itching.

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect diphenhydramine and phenylephrine?

Tell your doctor about all other medications you use, especially:

  • medicines to treat high blood pressure;
  • a beta-blocker such as atenolol (Tenormin), carteolol (Cartrol), metoprolol (Lopressor, Toprol), nadolol (Corgard), propranolol (Inderal), sotalol (Betapace), timolol (Blocadren), and others;
  • antidepressants such as amitriptyline (Elavil), clomipramine (Anafranil), imipramine (Janimine, Tofranil), and others; or
  • an MAO inhibitor such as isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam), or tranylcypromine (Parnate).

This list is not complete and there may be other drugs that can interact with diphenhydramine and phenylephrine. Tell your doctor about all the prescription and over-the-counter medications you use. This includes vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start using a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about diphenhydramine and phenylephrine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 1.08. Revision date: 12/15/2010.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.